NSC expo
Subscribe or Register
View Cart  

Earn recertification points from the Board of Certified Safety Professionals by taking a quiz about this issue.

What's Your Opinion?

Is the term "accident" acceptable, or should "incident" always be used?

Take the poll and add your comment.

Vote   Results

Get the news that's
important to you.

Sign up for Safety+Health’s free monthly newsletters on:

  • Manufacturing
  • Mining, Oil and Gas
  • Transportation
  • Worker Health and Wellness
  • Subscribe today

    Kids being exposed to adult pain-patch meds, FDA warns

    April 25, 2012

    Tags
    • / Print
    • Reprints
    • Text Size:
      A A

    Silver Spring, MD – The Food and Drug Administration on April 18 released an advisory on unintentional exposure to patches containing fentanyl, a painkiller used to manage long-term conditions. Large doses of fentanyl can cause serious side effects or death among vulnerable populations such as children, according to FDA.

    Young children are particularly at risk, with 16 out of 26 hospitalizations related to exposure to the patches in the past 15 years involving children 2 or younger.

    The advisory cites improper storage, use and disposal of the patches as the primary causes of unintentional exposure. The curiosity of young children may lead to exposure if they find a discarded patch and place it in their mouths or on their skin, the advisory stated. It also is risky to hold a child while wearing a patch, as the patch can become slightly detached.

    Post a comment to this article

    Safety+Health welcomes comments that promote respectful dialogue. Please stay on topic. Comments that contain personal attacks, profanity or abusive language – or those aggressively promoting products or services – will be removed. We reserve the right to determine which comments violate our comment policy.